Texas, 2008Wildfire in Texas, March 31, 2008
March 31, 2008 · NWS AMA · 1 event in 1 county or zone
A large wildfire began three miles west northwest of Kelton Texas about 1500 CST and burned approximately twelve hundred and fifty acres. Four homes saved however two other structures were lost.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large wildfire began three miles west northwest of Kelton Texas about 1500 CST and burned approximately twelve hundred and fifty acres. Four homes saved however two other structures were lost. A sixty-four year old Stinnett Texas man...a dozer operator from a private company helping to fight the wildfire...was killed when the wildfire overcame the dozer. Two Wheeler firefighters were trapped in the fire when their truck stalled and was overrun by the fire...however no injuries were reported. A catalytic converter on a vehicle was determined to be the cause of the wildfire...and the vehicle was destroyed by the fire. The occupants of the vehicle escaped uninjured. Thirteen fire departments...including the Texas Forest Service...were involved in the response efforts...and the wildfire was contained around 2145 CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 2:40 PM CST, 20 minutes earlier.
Area forecast discussion, Mar 31, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT MON MAR 31 2008
.DISCUSSION...
STRONG SURFACE LOW OVER MO IS FORECAST TO LIFT NEWD INTO THE GREAT
LAKES REGION TONIGHT AS ITS PARENT MID/UPPER TROUGH PUSHES INTO
THE UPPER MS VALLEY. THIS IN TURN WILL CONTINUE TO PUSH A COLD FRONT
THROUGH THE PANHANDLES TONIGHT. AHEAD OF THIS FRONT...WINDS HAVE
STRENGTHENED WITH SOME PLACES SEEING GUSTS UP TO NEAR 50 MPH. EXPECT
WINDS TO DIMINISH SOME TONIGHT AS UPSTREAM OBS INDICATE WINDS AROUND
10-20 MPH BEHIND THIS FRONT. WITH DIMINISHING WINDS AND SOME/FEW
CI...EXPECT LOWS MAINLY IN THE 30S TONIGHT.
HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS ON TUE...BRINGING
COOLER TEMPS IN THE WAKE OF THE COLD FRONT. EASTERLY UPSLOPE FLOW
WILL DEVELOP DURING THE DAY WHICH WILL TAP INTO THE RICHER GULF
MOISTURE TUE NIGHT. WITH INCREASING LLVL MOISTURE...LOW CLOUDS LOOK
TO ONCE AGAIN DEVELOP LATE TUE/EARLY WED MORNING. AN UPPER TROUGH IS
EXPECTED TO MOVE INTO THE INTER-MOUNTAIN WEST TUE NIGHT. ISENTROPIC
ASCENT INCREASES AHEAD OF THIS TROUGH AND COMBINED WITH MODEST
WAA...THIS CAN SET THE STAGE FOR THUNDERSTORM DEVELOPMENT WED. SOME
UNCERTAINTY EXISTS THOUGH IN TERMS OF THUNDERSTORM COVERAGE AND
INTENSITY AS IT DEPENDS ON HOW QUICKLY THE LOW CLOUDS GET SCOURED
OUT. IF THE CWA CLEARS OUT FAIRLY QUICKLY TO GET IN ON MAX
HEATING/DESTABILIZATION THEN MODERATE INSTABILITY ALOFT AND
STRENGTHENING LLVL JET CAN BE ENOUGH TO GENERATE THUNDERSTORMS.
DECIDED TO LEAVE POPS AS IS IN THIS FCST PACKAGE WITH THE GREATEST
CHANCES ALONG THE EASTERN PERIPHERY OF THE CWA.
GFS AND ECMWF CONTINUE TO DIFFER ON THE TIMING OF THE UPPER TROUGH...
WITH THE GFS HAVING THE QUICKER SOLUTION. A SFC LEE TROUGH IS
FORECAST TO PUSH THROUGH THE PANHANDLES THU AND DRAG A COLD FRONT
THROUGH THE AREA. SOME LINGERING PRECIP LOOKS POSSIBLE ACROSS THE
FAR NERN PORTION OF THE PANHANDLES BEFORE SUBSIDENCE BEHIND THE
DEPARTING UPPER TROUGH LEADS TO CLEARING CONDITIONS. HIGH PRESSURE
BUILDS IN ONCE AGAIN FRI...WITH COOLER TEMPS RETURNING TO THE AREA.
MEDIUM RANGE MODELS INDICATE DIFFERING SOLUTIONS FOR THE UPCOMING
WEEKEND AS THE GFS INDICATES A STRONG POLAR VORTEX LOW SLIDING INTO
SOUTHEAST CANADA WHICH WOULD CARVE OUT A TROUGH OVER THE ERN US WITH
NORTHWEST FLOW ALOFT. THE ECMWF...ON THE OTHER HAND...INDICATES A
MORE ZONAL UPPER AIR PATTERN TAKING SHAPE. WHILE SEVERAL VORT MAXES
CAN MOVE THROUGH THIS FLOW...A DRY WX PATTERN STILL LOOKS LIKE A
SAFE BET AS ABUNDANT LLVL MOISTURE LOOKS HARD TO COME BY.
CLK
&&
.FIRE WEATHER...
A DRY LINE HAS PUSHED EWD ACROSS THE PANHANDLES THIS AFTERNOON...WITH
BONE DRY AIR OVER THE PANHANDLES. IN ADDITION GUSTY SW WINDS HAVE
RESULTED IN AREAS REACHING RED FLAG CRITERIA TODAY. SINCE WINDS WILL
REMAIN GUSTY INTO THE EVENING WITHOUT MUCH RECOVERY IN RH
VALUES...WILL KEEP THE RED FLAG WARNING GOING. BEYOND TODAY...COOLER
AIR WITH SOME RECOVERY IN RH/S WILL KEEP FIRE WX CONDITIONS AT BAY
FOR THE NEXT COUPLE OF DAYS.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 34 58 34 65 49 / 0 0 5 10 20
BEAVER OK 31 58 35 55 40 / 0 0 5 10 20
BOISE CITY OK 31 53 31 64 36 / 0 0 0 5 10
BORGER TX 38 57 38 65 46 / 0 0 5 10 20
BOYS RANCH TX 36 60 35 73 46 / 0 0 5 10 10
CANYON TX 34 59 34 66 51 / 0 0 5 10 20
CLARENDON TX 38 59 37 59 49 / 0 0 10 20 20
DALHART TX 34 57 32 68 39 / 0 0 0 5 10
GUYMON OK 35 55 35 62 39 / 0 0 0 10 20
HEREFORD TX 35 59 34 68 49 / 0 0 5 10 10
LIPSCOMB TX 36 59 37 56 46 / 0 0 5 10 30
PAMPA TX 36 56 38 58 46 / 0 0 5 10 20
SHAMROCK TX 40 61 39 57 51 / 0 0 10 20 30
WELLINGTON TX 40 61 40 58 51 / 0 0 10 20 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
11/05Hazardous weather outlook, Mar 31, 12:00 PM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAR 31 2008
OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THE COMBINATION OF ABOVE NORMAL TEMPERATURES...WEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES OF
10 TO 15 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
TEXAS AND WESTERN OKLAHOMA PANHANDLES TODAY. AS A RESULT...A
RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM THIS EVENING.
CAUTION IS ADVISED ON AREA LAKES TODAY.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND
EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES LATE WEDNESDAY
THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SCHNEIDER
Wildfire, Wheeler
- When
- March 31, 3:00 PM CST to 9:45 PM CST
- Where
- Wheeler forecast zone
- Deaths
- 1 direct, 0 indirect
- Property damage
- $11,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Wildfire, Wheeler | 2008-03-31 | 64 | Male | Heavy Equipment/Construction | Direct |
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
- Tornado and Hail in Oklahoma, March 31, 2008$10,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88127.